Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 64, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 1, 1997, 7:35 PM CDT for Harper County, Oklahoma. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 7:35 PM CDT (00:35 UTC)
- Expired
- May 1, 1997, 8:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, OK
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:47 PM CDT | Hail 0.75 | Rosston, OK | |
| May 1, 7:55 PM CDT | Hail 0.75 | Laverne, OK | |
| May 1, 8:17 PM CDT | Hail 1.5 | Laverne, OK | |
| May 1, 8:35 PM CDT | Hail 0.88 | May, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 6:45 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 627 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 020033 RRA
SVROKC
OKC059-020130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT THU MAY 01 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
HARPER
INCLUDING THE FOLLOWING LOCATIONS
BUFFALO...LAVERNE...MAY AND ROSSTON
AT 729 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NEAR THE KANSAS BORDER TO SOUTHWEST OF
LAVERNE. THE STORMS WERE MOVING EAST AT 25 MPH.
THESE STORMS LIKELY CONTAINS HAIL UP TO THE SIZE OF NICKELS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THESE STORMS. SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.
LAT...LON 3663 9939 3660 9998 3698 9998 3696 9951What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:02 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 1, 4:02 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT THU MAY 1 1997
ACTIVE WX SCENARIO APPEARS TO BE ON THE WAY. SFC DRYLINE EXTENDS ACRS
WRN TX AND OK PNHDLS ATTM WITH CU FIELD AND A FEW ECHOES DVLPG IN MST
AXIS TO THE IMMEDIATE EAST OF THE DRYLINE. WIND PROFILES STILL LOOK
FAVORABLE FOR A FEW ROTATING STORMS WITH ADAP AND ETA HELICITIES IN
EXCESS OF 300 M2/S2. AS SFC LOW OVER SERN CO CONTINUES TO
DEEPEN...WINDS OVER XTRM NWRN ZNS ARE WELL INTO WIND ADVSRY CRITERIA
AND WILL LIKELY STAY THERE FOR A WHILE. CAUTION ON AREA LAKES WILL
SUFFICE FOR THE REST OF THE FCST AREA.
HAVE GONE WITH ETA/AVN FOR SFC LOW MOVMT AS NGM SHOWS USUAL NRN
BIAS.
HAVE PUT HIEST POPS NEAR THE PROGGED SFC LOW POSITION WHICH WILL BE
NEAR PNC BY 12Z FRI. FNT XTNDG FM SFC LOW WILL MOVE ACRS CNTL ZNS
ARND 12Z AND THRU THE REST OF THE AREA BY AROUND 21Z FRI. WILL HOLD
ON TO SLGT CHC TO CHC POPS FOR FRI WITH RESIDUAL LL MSTR HANGING
AROUND AND UPR TROF STILL WEST OF AREA.
WX WILL CALM DOWN BY SAT NGT AND INTO SUN WITH TEMPS NEAR NORMAL
VALUES. WINDS WILL CRANK BACK UP BY MON AND INTO TUES AS UPR RIDGE
FLATTENS AND LEE TROF DVLPS.
FCSTID = 17/MMT
OKC 56 72 46 73 / 60 30 10 0
HBR 54 74 43 76 / 60 20 0 0
SPS 58 75 47 76 / 60 20 0 0
GAG 50 72 39 74 / 60 20 0 0
PNC 55 71 45 72 / 80 30 10 0
DUA 59 70 47 72 / 50 40 10 10
.OKC...
OK...WIND ADVISzORY ZNS 004-005-009-010-014>016.
CAUTION ON AREA LAKES ZNS 006>008-011>013-017>053.
TX...CAUTION ON AREA LAKES ZNS 083>090.In the hours before
Local storm report, May 1, 6:00 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 600 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 540 PM MADGE OK 1.75 INCH HAIL 05/01/97 HARMON BZ
Local storm report, May 1, 6:00 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT NATIONAL WEATHER SERVICE NORMAN OK 600 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 540 PM MADGE OK 1.75 INCH HAIL 05/01/97 HARMON BZ
Local storm report, May 1, 6:58 PM CDT, 37 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 700 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 610 PM 2 SW DURHAM OK 0.75 INCH HAIL 05/01/97 ROGER MILLS 625 PM GRANITE OK 0.88 INCH HAIL 05/01/97 GREER 639 PM 3 W LONE WOLF OK 1.00 INCH HAIL 05/01/97 KIOWA 647 PM 3 W LONE WOLF OK 0.88 INCH HAIL 05/01/97 KIOWA
Local storm report, May 1, 7:00 PM CDT, 35 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 700 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 610 PM 2 SW DURHAM OK 0.75 INCH HAIL 05/01/97 ROGER MILLS 625 PM GRANITE OK 0.88 INCH HAIL 05/01/97 GREER 639 PM 3 W LONE WOLF OK 1.00 INCH HAIL 05/01/97 KIOWA 647 PM 3 W LONE WOLF OK 0.88 INCH HAIL 05/01/97 KIOWA
Local storm report, May 1, 7:19 PM CDT, 16 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 720 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 530 PM 6 NW MANGUM OK 0.88 INCH HAIL 05/01/97 GREER 545 PM 4 W WILLOW OK 1.00 INCH HAIL 05/01/97 GREER 708 PM HOBART OK 0.88 INCH HAIL 05/01/97 KIOWA 711z PM HOBART OK 1.00 INCH HAIL 05/01/97 KIOWA MCCLURE
Local storm report, May 1, 7:20 PM CDT, 15 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE NORMAN OK 720 PM CDT THU MAY 1 1997 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 530 PM 6 NW MANGUM OK 0.88 INCH HAIL 05/01/97 GREER 545 PM 4 W WILLOW OK 1.00 INCH HAIL 05/01/97 GREER 708 PM HOBART OK 0.88 INCH HAIL 05/01/97 KIOWA 711 PM HOBART OK 1.00 INCH HAIL 05/01/97 KIOWA MCCLURE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 58 min |
| May 1, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 41 min |
| May 1, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 55 min |
| May 1, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 60 min |
| May 1, 8:58 PM CDT | Tornado Warning | OUN | Washita | 47 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 55 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 55 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 40 min |
| May 1, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 40 min |
| May 1, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 61 min |
| May 1, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 35 min |
| May 1, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major, Woods | 64 min |
| May 1, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 64 min |
| May 1, 10:30 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 45 min |
| May 1, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 44 min |
| May 1, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 47 min |
| May 1, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 47 min |
| May 2, 12:03 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 42 min |
| May 2, 12:03 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 42 min |
| May 2, 12:40 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 65 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.